Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 60, NWS Binghamton, NY

May 13, 2000Cortland County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 13, 2000, 4:39 PM EDT for Cortland County, New York. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 13, 2000, 4:39 PM EDT (20:39 UTC)
Expired
May 13, 2000, 5:15 PM EDT
In force
36 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cortland County, NY

The radar

The Binghamton radar (KBGM), 35 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WUUS51 KBGM 132040
SVRBGM
NYC023-132115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 PM EDT SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORTLAND COUNTY IN CENTRAL NEW YORK.

* UNTIL 515 PM EDT.

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 5 MILES SOUTHEAST OF
  DRYDEN...OR ABOUT 2 MILES NORTHEAST OF HARFORD...MOVING EAST AT 50
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARATHON AROUND 445 PM EDT.
  EAST FREETOWN...FREETOWN CORNERS AROUND 450 PM EDT.
  CINCINNATUS...WILLET AROUND 455 PM EDT.
  TAYLOR...UNION VALLEY AROUND 500 PM EDT.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

SPORER

LAT...LON 4253 7632 4236 7626 4244 7584 4264 7587

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:15 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 13, 2:15 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 PM EDT SAT MAY 13 2000

DEW PTS ARE STARTING TO DROP IN BFD AND ROC SO IT WLD APPEAR THAT
THE FNT IS NEAR THOSE LOCATIONS. WATCHING THE CONVECTION CAREFULLY
NOW AS SKIES HAVE CLRD AND LOW LVL MOISTURE IS TRYING TO POOL AHD OF
THE FNT. TRWS STILL SEEM RATHER WEAK.

TIMING THE FNT WITH CRNTS AND MODELS WLD HAVE IT PRETTY MUCH CLR OF
THE FCST AREA BY 00Z. PSBLTY OF SOME LINGERING SHWRS OVER THE ERN
ZONES SO WILL KEEP CHANCE POPS IN THERE. VERY DRY AIR BHD THE FNT
EVIDENCED BY THE SHARP CLRG ON THE SAT LOOP OVER OH AND SW ONTARIO.
BELIEVE THE WINDS OVRNGT WILL BE LGT ENUF TO ALLOW THE VLYS TO DCPL.
WITH ALL THE WET GROUND AND GREENERY WILL PUT SOME VLY FOG IN THE
CNTRL ZONES.

REMAINDER OF THE FCST DOMINATED BY A NWLY FLOW AS DECENT H5 TROF
CARVES INTO THE GRT LAKES. CHILLY AIR FOR THE SEASON WILL BRING
TEMPS BACK BLO NRML. WEAK SHRT WV ROTATING THRU THE TROF MAY TRIGGER
A SHWR SUN NGT BUT WILL HOLD OFF FOR NOW AND AWAIT DVLPMTS.

WRK ZONES GONE...FINALS SHRTLY.

.BGM...NONE.

MORFORD

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:23 AM EDTSevere Thunderstorm WarningBGMCayuga, Seneca52 min
May 13, 3:32 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida73 min
May 13, 3:42 PM EDTTornado WarningBGMMadison, Oneida33 min
May 13, 4:28 PM EDTFlash Flood WarningBGMMadison, Oneida3 hr
May 13, 4:46 PM EDTFlash Flood WarningBGMCortland3 hr
May 13, 4:57 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida63 min
May 13, 4:57 PM EDTSevere Thunderstorm WarningBGMChenango48 min
May 13, 5:29 PM EDTFlash Flood WarningBGMChenango3 hr
May 13, 5:35 PM EDTFlash Flood WarningBGMTioga3 hr
May 13, 5:41 PM EDTSevere Thunderstorm WarningBGMOtsego64 min
May 13, 5:43 PM EDTFlash Flood WarningBGMBroome3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.